Itching from the inside

Itching from the inside

So husband has started itching again and once again the rhuemy and dermatologist have no idea what causes it. He has had episodes of itching and rash that seems to start from the inside of his body. It develops into open sores that spread from his legs across the rest of his body. It started when he stopped taking the methotrexate, which he's been on since 2009. The only thing that stops it is going back the methotrexate. He was put on low dose last year as his RA in remission but he needs a maintenance dose to stop the itching. Now he's started itching again and it seems the low dose is not enough to keep it at bay. His skin is not dry, it's not eczema, it's not psoriasis, it's not allergy related and I've not changed washing powered or soap but when it takes hold its bad enough to curtail his life. ra is bad enough without this. Anyone else experienced this or know what it is?

16 Replies

oldestnewest
  • I'm sorry I don't know the background but has he be seen by a Dermatologist? MTX is used in the treatment of skin conditions, this extract is taken from BAD (British Association of Dermatologists) from the Methotrexate information page

    "Methotrexate is used to treat psoriasis, psoriatic arthritis, eczema and several other types of skin problems including pemphigoid, pemphigus, sarcoidosis, scleroderma and dermatomyositis."

    Just thought it may be helpful if he's not been checked for any of the other skin conditions?

  • Hi thank you, yes he has seen a dermatologist, his Rhuemy runs a joint clinic with one. However the dermatologist could not give an explanation nor could he suggest anything other than increase methotrexate, which in itself causes more problems as they believe it's the methotrexate that has caused the rash in the first place, so it's becoming a vicious circle. The methotrexate makes him I'll, he reacts badly to it, has poor quality of life, and affects his bloods, so increasing it will just add to the issues he has.

  • He needs a complete med review doesn't he? If the Dermo believes it's the MTX what he needs to do is find out why plus an explanation & alternative treatment. Obviously the MTX affects his qualify of life so hopefully they'll recognise that (if he's told them just now it affects him) & something else can be prescribed. Sometimes we need to shout that bit louder in order to be heard. ;)

  • When I was on MTX I had something very similar on my upper body also neck and face very hard lumps get bigger if u touched them, was taken off MTX because of them......

  • Thank you for your response x

  • Hi Libluce8, I looked at this site last night take a look, there are some great pictures that may help. dermnetnz.org and look for "Diagnosis of Scalp rashes" I don't think it is solely for scalps, its all about skin complaints. Just a thought I found it interesting. Hope they find out soon so your husband can be treated with the correct medication. Take care noonoox

  • This site is good - I had a trawl through it - didn't realise how many issues you can have with your skin. The page on itching and what investigations should be done was good as well as what can cause itching. thank you

  • Hi, please let us know what the specialists says as after seeing the photo we want to know what it is (well I do) really interested.

    I am really sorry that he is in so much pain, it can make you very depressed, maybe ask GP for some Amitriptyline, I take 500mg of Naproxen twice daily along with Dihydrocodeine 60mg 3-4 times daily and 400mg of Hydroxychloroquine amongst others but if the Methotrexate is making him ill they really need to find a pain management drug regime quickly, don't let them fob you off and explain how this effects yours and your families life.

    Best of luck and take care. Keep us posted.

    Love noonoox

  • Thank you, he does need a review and he needs to keep asking. Fingers crossed for when he sees the rhuemy specialist next week. Will update x

  • Methotrexate is an evil, cheap drug that causes so many side effects - I am sure if wed known in 2008, what we know now about the impact he would never have gone near them and continued managing on Naproxen - he still has to take this anyway as the Methotrexate has had no impact on the pain side, in fact he is in more pain, in more joints now than when he started!

  • I would say this needs a dermatology assessment. It may possibly be related to autoimmune stuff, but definitely needs an expert eye over it. Take lots of photos so that if it does just happen to go away when he gets an appointment, the dermatologist still has something to go on.

  • Thank you - he has seen his GP and now has an appointment with the Rheumy - the Rheumy nurse said they don't know what it is and perhaps best just to up his methotrexate - so he pushed to see the specialist so will keep you updated

  • Good grief that looks dreadful, bad enough having RA without extras on top. I can't be of anymore help than other posters. But it seems that it would help if the Rheumatologist and Dermatologist worked together on this one. Bits of our body don't work in isolation so the specialists need to sort this between them.

    I suggest if you haven't tried already get whichever specialist your husband is seeing next to contact the other one BEFORE his next appointment.

    I really hope he feels much better soon x

  • Does it form blisters, could it be pustula psoriasis.

  • Morning, just an update - rheumy has now diagnosed him with secondary fibromyalgia and give him Amitriptyline to take. He thinks there is a problem with the way he is interpreting pain, hence the itching feeling from the inside. He has been kept on the low dose methotrexate pending getting some information back from his neurologist (he saw this specialist last year in April). He has been put back into the care of his GP who can review his medication re the fibromyalgia. He goes down to three monthly blood tests and will see the rheumy nurse (not the specialist) in another 6/9 months. He has a separate appointment with a dermatologist but given what they now think it is neurologically related think this maybe a waste of time. He hasn't taken the Amitriptyline yet as he is driving this week and rheumy said at least initially he could be quite drowsy. So the saga continues but we do feel that for once in the five years that he has been reporting these issues the rheumy has finally understood the symptoms.

  • Thanks the for update. Do you think seeing the Neurologist again for a review would be helpful given that his Rheumy thinks it's a case of pain interpretation, maybe it could be explained or if considered helpful investigated further? Or maybe a Pain Clinic, that said as his Rheumy will be in contact the opportunity is there if she considers it necessary to review him. I also think he should keep the Dermo appointment, I understand what you mean but I would still go. Sensible delaying the the ami, my GP started me on low dose, 5mg & increased it over the course of a few months until I reached the therapeutic dose for me, 50mg taken at night. As long as investigations are ongoing then the cause of his problems will eventually be found, let's hope so anyway. :)

    Thanks for posting your update here, I'd left this message on Baddog's post & aware we were hijacking it.

You may also like...